The Dangers of Drug Overdose
A drug overdose can occur when someone takes too much of a substance. Read on to learn more about how they can happen.
What is a Drug Overdose?
Overdose fatalities in the U.S. continue to rise, primarily due to an increase in non-medical uses of prescription meds, with fentanyl as the leading culprit. In the US, there were over one hundred thousand overdose-related deaths between 2020 and 2021.1
Overdosing on drugs may happen accidentally or on purpose. They happen when a person consumes more than what is prescribed by a doctor, or if they mix substances with others and take them at the same time. However, certain people could be more sensitive to particular drugs than others. Thus, a dosage still within the range of authorized medical usage might be too much for their systems to take.
What Does Overdosing Feel Like?
This is very dependent on both the kind of drug that was used and the person who is using it. People who drink excessively and often, for example, may still lose their ability to be conscious of what they're doing, but their body is much more used to the substance and knows how to process it more so than someone who doesn’t drink.
The Dangers of a Drug Overdose
Whether it is an accidental overdose or not, using any drug regularly or in larger amounts can eventually have life-threatening consequences. Non-fatal opioid drug overdoses, in particular, may create long-term medical consequences even if they are not fatal.
The many potential side effects include pneumonia, liver damage, muscular breakdown, heart problems, and hypoxia-induced brain harm (inadequate oxygen levels).
What Happens Inside the Body During an Overdose?
Most people who die from illicit drugs or prescribed pill overdose don’t know what’s going on inside their bodies while overdosing. However, those close to them may notice some or all of the symptoms. Overdose medication is also gaining ground as a way to help someone going through an overdose.
During an overdose, the accumbent, which is the body's reward center, receives blood that has crossed the blood-brain barrier. Gabaergic interneurons will bind to it, and euphoria is then sparked by the flow of dopamine that enters the bloodstream. At this point, you may notice a slowing of your breathing as the drug affects your breathing and sleeping systems.
During an overdose, this reaction is multiplied, meaning this might lead to respiratory difficulties or even death due. As a result of these impulses, the heart rate becomes slower. It can cause permanent and irreversible damage to the brain, perhaps even resulting in paralysis.
Signs and Symptoms of Drug Overdose
The associated symptoms of an overdose with certain drug types, such as opioid painkillers, may be significantly different from those of other narcotics. However, common drug overdose symptoms may include: 2
What Drugs Do People Overdose On?
There are many types of drug overdoses. Heroin, cocaine, and fentanyl are the substances most commonly reported in accidental drug overdose fatalities. On the other hand, oxycodone, alprazolam, diphenhydramine, and hydrocodone are most routinely used in pill overdose suicides. 3
In general, the most common overdose drugs are grouped into the following categories.
These are types of drugs that act on the nervous system to inhibit neurotransmission and lessen their activation or stimulation throughout the brain.
Opioids are compounds that attach to opioid receptors in the brain to produce morphine-like effects. Typically, doctors prescribe them for pain management, including anesthesia. Generally, opioids are some of the easiest drugs to overdose on, due to the effects they have on the body.
Ethanol, which is created by the fermentation of grains, fruits, or any other type of sugar source, is the component of alcohol that causes intoxication in individuals.
Stimulant overdose symptoms are just as serious as those for opioids and other narcotics. Stimulants are drugs that increase the activity of the central nervous system (CNS) and the body, and create enjoyable and stimulating effects on the body, or have sympathomimetic effects.
Learn More About Ripple Ranch Recovery Center
Our team is standing by to discuss your situation and options. Your call is fully confidential, and no obligation is required.
Long-Term Effects of an Overdose
During an overdose of drugs, a person's symptoms will vary depending on the chemical they've taken. Taking too much of a single drug may cause an overdose, but it is possible to have an accidental overdose by ingesting many different drugs simultaneously. The long-term effects of overdose will be detailed below.
There is a possibility of irreversible organ damage even if a pill overdose is not fatal. Particularly vulnerable organs include the liver and kidneys.
Opioid overdose prevents oxygen from reaching the brain, leading to brain damage. This can lead to a myriad of other issues as well. 4
Cardiac arrest may be deadly, but it can also leave a person with long-term heart and health problems if they survive.
Certain chemicals may cause potentially deadly neurological problems and injuries, such as hypoxia (deficiency of oxygen transport to the brain) and anoxia (complete lack of oxygen), both of which can result from overdoses. 5
Emotional and Mental Health Issues
People who misuse drugs or overdose may exhibit one or more signs of other mental diseases like depression, anxiety, and suicidal thoughts and attempts after surviving the overdose.
Risks & Causes of Overdose of Drugs
Always seek drug overdose treatment as soon as you notice even the smallest of signs. People overdose for a variety of causes, the most prevalent of which are listed below:
Low Drug Tolerance
Reduced tolerance to the substances being used might raise the risk of overdose if the drug is potent or being used in big doses. People who have just completed detox, been incarcerated, or have been sober for a considerable amount of time face the risk of having much lower tolerance levels, along with those who have never used drugs before as well.
Methods of Consumption
For instance, using a substance intravenously is one of the easiest ways to overdose, as it enters the bloodstream very quickly.
Mental Health Issues
Overdoses, both deadly and non-fatal, may occur at higher rates among people who are depressed. PTSD or other mental illnesses may also increase an individual's risk of overdosing.
Impurity of Certain Drugs
The danger of overdosing is significantly increased since the drug that a person consumes may be mixed with other narcotics. It is hard to dose street drugs correctly because they aren't subject to the same regulations as prescribed pharmaceuticals.
Mixing Medications or Ingesting Too Much
The probability of an overdose occurring can increase if someone uses multiple drugs at the same time or uses too much of one of them.
Other Medical Conditions
Certain medical conditions, such as cardiovascular problems, might aggravate the effects and heighten the risk of an overdose. Additionally, several medically prescribed drugs may interact with misused narcotics. If this happens to you, don't only depend on a drug overdose treatment at home; contact a doctor right away.
How to Prevent or Avoid an Overdose of Drugs
There are many overdose prevention measures one can take and be aware of.
These measures can include making sure you know how to use medications safely and always reading prescription labels before taking drugs. Also, only take prescription meds exactly as directed by your doctor, and do not take any medications unless instructed to do so by your doctor.
Communicate With Your Healthcare Provider
Also, if you've ever suffered an overdose, inform your doctor or other healthcare providers right away, as this might impact how your body responds to certain substances. Make sure you also return unneeded drugs to the pharmacy, and keep medications, alcohol, narcotics, and poisons out of the reach of children by storing them in a safe and secure location.
It's important to use caution while consuming many drugs or beverages at the same time, particularly alcohol. They have the potential to interact in a way that is harmful and raise the risk of overdose. 6
Get Help for Drug Overdose at Ripple Ranch
Prescription drug overdoses are now endemic in the US. However, with the assistance of a competent drug overdose treatment program, it's indeed possible to prevent an overdose from occurring. Early treatment is the best way to avoid the long-term effects of an overdose. Get in contact with Ripple Ranch if you or someone you know is battling with substance misuse or displaying symptoms of a drug overdose.